Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 35, NWS Honolulu, HI

April 23, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 23, 2013, 3:36 PM HST for Hawaii County, Hawaii. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2013, 3:36 PM HST (01:36 UTC)
Expired
Apr 23, 2013, 11:05 PM HST
In force
7 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WWHW70 PHFO 240136
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 PM HST TUE APR 23 2013

...STRONG WINDS CONTINUE ON THE SUMMITS OF MAUNA KEA AND MAUNA LOA...

.A TROUGH ALOFT WILL PRODUCE STRONG WINDS OVER THE HIGHER
ELEVATIONS THROUGH EARLY WEDNESDAY MORNING.

HIZ028-241430-
/O.CAN.PHFO.HW.W.0010.000000T0000Z-130424T0400Z/
/O.NEW.PHFO.WI.Y.0035.130424T0136Z-130424T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
336 PM HST TUE APR 23 2013

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

* WINDS...SOUTHWEST 30 TO 45 MPH WITH LOCALIZED GUSTS OVER 50 MPH
  FOR ELEVATIONS ABOVE 10000 FEET.

* TIMING...THROUGH 600 AM HST WEDNESDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DANGEROUS... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

POSTPONE TRAVEL TO THE SUMMITS OR USE EXTRA CAUTION WHEN DRIVING.

&&

$$
1 follow-up statement
809 
WWHW70 PHFO 240905
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1105 PM HST TUE APR 23 2013

HIZ028-241015-
/O.CAN.PHFO.WI.Y.0035.000000T0000Z-130424T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1105 PM HST TUE APR 23 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS AT THE SUMMITS HAVE DROPPED BELOW ADVISORY LEVEL.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 23, 10:00 AM HST, 5 hours 36 minutes earlier.

Area forecast discussion, Apr 23, 10:00 AM HST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST TUE APR 23 2013

.SYNOPSIS...
A FRONT WILL KEEP WIDESPREAD CLOUDS AND SHOWERS NEAR KAUAI AND OAHU
THROUGH THURSDAY. LIGHT WINDS NEAR A SURFACE RIDGE WILL PRODUCE
AFTERNOON CLOUDS AND SHOWERS AND FAIR NIGHTS AND MORNINGS OVER THE
BIG ISLAND AND MAUI COUNTY. A SURFACE HIGH TO THE NORTHEAST WILL
STRENGTHEN ENOUGH BY THURSDAY NIGHT TO PUSH THE FRONT AWAY TO THE
WEST AND BRING DRIER TRADE-WIND WEATHER TO THE ISLANDS.

&&

.DISCUSSION...
A DEEP LOW THAT EXTENDS FROM THE SURFACE INTO THE UPPER TROPOSPHERE
LIES FAR NORTH OF THE MAIN HAWAIIAN ISLANDS WITH A TROUGH EXTENDING
DOWN WEST OF KAUAI. A NORTH NORTHEAST TO SOUTH SOUTHWEST BAND OF
CLOUDS AND SHOWERS ASSOCIATED WITH A FRONT IS CENTERED OVER THE
KAUAI CHANNEL. THERE ARE SOME HEAVY SHOWERS IN THE BAND...WITH
THUNDERSTORMS ALONG THE BAND ABOUT 160 MILES NORTH OF OAHU. MOST OF
THE SHOWERS ARE OVER WATER IN THE CHANNEL...BUT A FEW OF THE
SHOWERS HAVE BEEN MOVING OVER OAHU. RADARS SHOW MOSTLY DRY WEATHER
OVER MAUI COUNTY AND THE BIG ISLAND THIS MORNING. THE TROUGH ALOFT
CONTINUES TO PRODUCE STRONG WINDS OVER THE SUMMITS OF MAUNA KEA AND
MAUNA LOA. THE SHOWER BAND IN THE KAUAI CHANNEL HAS BEEN MOVING
SOUTHEAST SLOWLY AND THE COMPUTER MODELS SHOW IT CONTINUING THAT
MOTION THROUGH THIS EVENING. SO...IT LOOKS LIKE CLOUDS AND SHOWERS
WILL INCREASE OVER OAHU TODAY AND DECREASE OVER KAUAI COUNTY. CLOUDS
AND SHOWERS WILL ALSO INCREASE OVER MAUI COUNTY AND THE BIG ISLAND
LATER TODAY...ESPECIALLY OVER INTERIOR AREAS...AS THE ISLANDS HEAT
UP AND ONSHORE FLOW DEVELOPS.

THE OPERATIONAL GFS AND ECMWF MODELS BOTH SHOW THE FRONT MOVING
SLOWLY SOUTHEAST...STALLING NEAR OAHU THROUGH WEDNESDAY EVENING...
THEN MOVING NORTHWEST WEDNESDAY NIGHT AND THURSDAY. THE GLOBAL
MODELS ARE IN PRETTY GOOD AGREEMENT SHOWING THE LOW AND TROUGH ALOFT
MOVING OFF TO THE NORTHWEST TODAY THROUGH THURSDAY AS A RIDGE ALOFT
BUILDS NORTHEAST OF THE ISLANDS. AS THE TROUGH MOVES AWAY...THE
ATMOSPHERE OVER THE ISLANDS WILL BECOME MORE STABLE. THE INCREASING
STABILITY WILL CAUSE THE FRONT TO GRADUALLY WEAKEN AS IT SHIFTS
BACK AND FORTH OVER THE ISLANDS THROUGH THURSDAY. THE WINDS OVER THE
SUMMITS OF MAUNA KEA AND MAUNA LOA ARE LIKELY TO REMAIN RATHER
STRONG THROUGH THIS EVENING. THE WINDS SHOULD WEAKEN RAPIDLY LATER
TONIGHT AS THE TROUGH MOVES AWAY TO THE NORTHWEST.

AS THE RIDGE ALOFT BUILDS NORTHEAST OF THE ISLANDS...HIGH PRESSURE
AT THE SURFACE WILL STRENGTHEN NORTHEAST OF THE AREA. LIGHT TRADE
WINDS WILL SPREAD WEST ACROSS THE AREA STARTING WEDNESDAY NIGHT. THE
PRESSURE GRADIENT WILL BE STRONG ENOUGH THURSDAY NIGHT THROUGH
FRIDAY NIGHT TO PRODUCE LOCALLY BREEZY TRADE WINDS NEAR THE BIG
ISLAND AND MAUI. THE SURFACE RIDGE WILL REMAIN CLOSE ENOUGH TO KAUAI
TO KEEP THE TRADES LIGHTER THERE. THE SURFACE RIDGE WILL SHIFT
CLOSER TO THE ISLANDS AGAIN STARTING SATURDAY...AND TRADES WILL
BECOME LIGHTER AGAIN THROUGH MID-WEEK.

&&

.MARINE...
WINDS WILL REMAIN RATHER LIGHT AND SEAS MODERATE OVER THE NEXT
COUPLE OF DAYS. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS...
MAINLY OVER WATERS AROUND KAUAI AND OAHU...THROUGH TOMORROW. AS A
SURFACE HIGH STRENGTHENS NORTHEAST OF THE AREA...TRADE WINDS MAY
STRENGTHEN ABOVE THE ADVISORY THRESHOLD IN THE WINDY AREAS AROUND
MAUI AND THE BIG ISLAND THURSDAY NIGHT THROUGH FRIDAY NIGHT. NO
ADVISORY LEVEL SURF IS EXPECTED THROUGH AT LEAST EARLY NEXT WEEK.
SEE THE SURF ZONE FORECAST AND COLLABORATIVE NEARSHORE SWELL
AND WIND FORECAST FOR OAHU FOR DETAILS.

&&

.AVIATION...
THE FRONT IN THE KAUAI CHANNEL WILL GENERATE MVFR CONDITIONS...AND
POSSIBLY ISOLATED IFR...ON OAHU AND KAUAI AND THERE MAY ALSO BE MVFR
CONDITIONS IN MAUI COUNTY AND ON THE BIG ISLAND. AN AIRMET REMAINS
UP FOR MOUNTAIN OBSCURATION.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FOR BIG ISLAND SUMMITS THROUGH 6 PM THIS EVENING.

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 4:58 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Apr 24, 7:49 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Apr 24, 8:16 AM HSTSpecial Marine WarningHFO44 min

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.